Thunderstorm Wind, Redwood
- When
- May 16, 6:55 PM CST
- Where
- Redwood County, Walnut Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.233, -95.467
Six inch diameter branches were downed.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 2:15 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 315 PM CDT SUN MAY 16 2004 .DISCUSSION... SHORT WAVE IN NE NEBRASKA RAPIDLY INTENSIFYING AS IT PUSHES INTO SE SD THIS AFT. IR SAT SHOWS AREA OF RAPIDLY COOLING TOPS AND LTG PRODUCT SHOWS FREQUENT LTG NEAR CENTER OF VORT. THIS RAPID INTENSIFICATION IS DUE TO POT VORT ADVECTING DOWNWARD FROM STRAT INTRUSION SWINGING NE THRU SE SD THIS AFT. INTRUSION WELL FORECAST BY MODELS WHICH ALSO INDICATE THAT WHEN INTRUSION REACHES VCNTY OF STALLED FRONT OVER W ZONES THIS EVE THAT RAPID FRONTOGENISIS WILL OCCUR. IF THIS COMES TO PASS...SIG AMT OF PRECIP WILL BLOSSOM THIS EVE W OF A LINE FROM ST CLD TO MANKATO. THEN PRECIP WILL PUSH INTO E ZONES AROUND MIDNIGHT INTO EARLY MORNING HRS AS LOW PASSING ALONG FRONT PUSHES THRU S AND CENT MN. AS A RESULT HAVE RAISED QPF TO AVG OF 0.75IN TONIGHT WITH HIGHEST AMTS IN W ZONES WHERE STRONGEST DYNAMICS WILL PASS. ALSO HAVE CATEGORICAL POPS IN WEST AND CENTRAL ZONES TONIGHT WITH LIKELY ELSEWHERE. REGARDING SVR WEATHER POTENTIAL...WITH THAT MUCH ENERGY IN PLACE THE STORMS THAT MOVE INTO W ZONES THIS EVE FROM CONVECTIVE AREA TO OUR SW MAY BE CAPABLE OF PRODUCING HAIL OR HIGH WINDS. ALSO ADDING TO THREAT IS LOW LEVEL JET OF 55KTS PUSHING INTO CENTRAL AND EASTERN ZONES ABT MIDNIGHT JUST AHEAD OF THETA E RIDGE. SPC HAS ALL BUT WI PORTION OF CWA IN SLIGHT RISK TONIGHT CITING BOWING LINES AS BIGGEST THREAT. EXPECT SEVERE WX POTENTIAL TO START W CWA THEN PUSH INTO CENT ZONES WITH CONVECTIVE COMPLEX FROM LATE EVE INTO PRE DAWN HOURS. WIND THREAT INHIBITED ACROSS E ZONES DUE TO PARTIAL DECOUPLING OVERNIGHT CAUSED BY JET AXIS AIMING INTO CENTRAL ZONES DURING COMPLEX PASSAGE. THE STATIONARY FRONT OVER NW ZONES LATE THIS AFT WILL STRETCH FROM CAMBRIDGE TO FAIRMONT BY 12Z MON. BY EARLY AFT MON EXPECTING FRONT TO PUSH INTO FAR SE ZONES. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ALONG BDRY OVER E AND ESPECIALLY SE ZONES. DRY FCST BY AFT NW ZONES. STRONG HIGH BUILDS IN BEHIND FRONT FROM DAKOTAS MON NIGHT INTO TUE BRINGING IN MUCH DRIER AIR IN LOW LEVELS. HIGH PRES CENTERED DIRECTLY OVERHEAD 18Z TUE WILL MAKE FOR A PARTLY SUNNY AND CALM DAY. BY WED MORNING NEXT SHORT WAVE MOVES INTO AREA. SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE. GFS AND ETA DISAGREE ON HOW FAST LOW LEVELS MOISTEN UP WED WITH GFS 6 HRS FASTER. FOR NOW WILL LEAVE 30 POPS IN ALL ZONES STARTING AT 12Z BUT WOULDNT BE SURPRISED IF FUTURE RUNS CAN DELAY POPS UNTIL WED AFT. LOOKING FURTHER AHEAD...16/00Z GFS MODEL DATA SUGGESTS THAT AN AREA OF LOW PRESSURE AND A COLD FRONT WILL BE WORKING EAST AND SOUTH OF THE CWA WEDNESDAY NIGHT AND EARLY THURSDAY WITH HIGH PRESSURE NOSING IN THURSDAY NIGHT AND FRIDAY FROM SOUTH CENTRAL CANADA. THE BREAK IN THE SHOWERS/THUNDERSTORMS FOR THE END OF THE UPCOMING WORK WEEK LOOKS TO BE SHORT LIVED AS YET ANOTHER WAVE OF LOW PRESSURE IS FORMING OVER THE CENTRAL PLAINS ON SATURDAY AND IS PROGGED INTO THE MIDDLE MS VALLEY REGION ON SUNDAY. HENCE...ANOTHER WEEKEND UPCOMING WITH AT LEAST PART OF IT FORECAST TO BE WET. THE ABOVE SCENARIO IS COLLABORATED WELL WITH BOTH THE 15/12Z AND 16/00Z ECMWF. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MARGRAF/RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 515 AM CDT SUN MAY 16 2004 MNZ041>045-047>070-073>076-082-083-091-WIZ014-015-023-171100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR- MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POLK-POPE-RAMSEY- REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEVENS- SWIFT-TODD-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 515 AM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MINNESOTA BY AFTERNOON AND INTO PARTS OF EASTERN MINNESOTA BY EVENING...AS A COLD FRONT MOVES INTO THE AREA. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AS THE FRONT SAGS INTO THE STATE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ALONG THE FRONT...OVER WESTERN AND CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MNZ077-078-084-085-092-093-WIZ016-024>028-171100- CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-PEPIN-PIERCE- RICE-RUSK-STEELE-WASECA- 515 AM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT ACROSS SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THUNDERSTORM DEVELOPMENT WILL OCCUR OVER SOUTHERN MINNESOTA BY AFTERNOON AND INTO PARTS OF WEST CENTRAL WISCONSIN BY EVENING. A COLD FRONT WILL SAG SOUTH AND EAST OVER CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT AND WILL BE THE FOCUS FOR THUNDERSTORMS. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AS THE FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE ONCE AGAIN MONDAY... AS THE FRONT MOVES INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN MONDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Six inch diameter branches were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405523.